Health & Lifestyle

Ozempic is a wonder drug for weight loss – but this one surprising side effect could ruin your relationship and will make you question if you REALLY want to take it…

I was wiping the kitchen surfaces and humming to myself when I felt a pair of hands on my waist. Normally, I’d have turned to face my husband with a smile, pressing myself against him in a promise of what might come later. But now, puzzlingly, all I felt was irritation.

The hands moved higher. I felt rage – rather like PMT, irrational and deep in my stomach.

‘Don’t touch me,’ I said. His face was shocked and hurt. I felt terrible, but at the same time detached.

My husband, Jim, and I have always had a passionate, playful and inventive sex life. From exciting role play to handcuffs and making love at any time of day, sex has always been an intrinsic part of our 20-year relationship.

However, eight weeks ago, I started to use Ozempic injections. All the desire I normally feel for Jim has  vanished along with the extra pounds. I’m feeling better about my body than I have in years, but I have no wish whatsoever to have sex. The only emotion I feel when he comes near me is anger and a faint sense of repulsion.

Understandably, Jim is very keen that I come off the injections.

I’m a nurse at my local GP practice in a busy Dorset town, and I’m always in a rush. When you work 11-hour days, you tend to eat when you can.

Patients bring in cakes and biscuits the whole time, and it’s impossible to resist. I never feel full and I’m an emotional eater. Whether I’m happy, sad, grieving or overwhelmed, my go-to is the biscuit tin, crisps or bottle of wine. I knew that I needed to make long-term changes, but I found it impossible to get started. I’d try to stay away from food during the day and, if I managed it, I’d then binge in the evenings.

My weight gain really started during Covid and by January this year I’d put on two stone. All my clothes were tight and I was uncomfortable with how I looked.

I’m in my forties and I knew that a lot of the weight gain carried health risks for the future. We’re going on holiday in August and I don’t want to feel like the mum people whisper about because I’ve let myself go.

As I have a 15-year-old daughter, I’m extremely cautious about dieting or restricting food, so I’d never skip meals. We don’t have scales in the house – I weigh myself at work, and that’s why Ozempic seemed like a good solution. I’d continue to eat with the family, but just have smaller portions.

Before using Ozempic I did plenty of research. I knew the most common side-effects; mostly headaches and nausea. And I discussed it with Jim who said if I felt I needed to do it, then he was right behind me. I’d say he’s regretting that decision now.

I found an online pharmacy that sold it for £170, which would last four weeks. I had to do a lengthy questionnaire. Then they requested a picture of me, which I sent, and then the prescription had to be okayed by a GP, which was done the very next day.

Within 24 hours of my first injection I lost my appetite. It was extraordinary. It was lunchtime at work, and normally I’d be trying to persuade myself to have a salad rather than a mayonnaise-packed sandwich or a pasty, but I realised I didn’t have any desire to eat. Normally medications take a bit of time to kick in, but this was less than a day. It was an exciting feeling.

That afternoon I marvelled at how different I felt. By that point I’d be heading straight for the biscuit tin, but I had no desire to do so. I was thrilled. Clearly, the weight was going to melt away, and I’d feel great about myself in no time.

Over that week I felt more and more satisfied with my decision. I’d wondered whether I might feel less energetic because I’d be eating less, but I upped my water intake substantially and woke every morning feeling refreshed ready for the day. It was fabulous.

I didn’t see Jim much that week. He’s a technical engineer and we were on opposite shifts. But then we both had the weekend off and we thought we’d go and do something nice. For us that would always culminate in sex. That’s when he went in for the cuddle in the kitchen and I realised I just couldn’t bear him touching me. I wasn’t remotely interested.

What the expert says… 

Even though low sex drive isn’t listed as a side effect of Ozempic, some of those using it are reporting a reduction in libido and in sensation, writes Dr Shirin Lakhani, intimate health expert. 

Ozempic (semaglutide) works by targeting the hormone GLP-1, which tells the body that it’s full and you don’t want to eat any more. But it also appears to be suppressing sexual function in some individuals.

There’s not yet any research as to how or why this is happening. Rapid weight loss can affect hormone balance, as can a restricted diet, so it could be that it’s the mechanism of action causing this effect.

Ozempic can also cause tiredness and some speculate it could be affecting other hormone pathways.

In a 2023 analysis, it was found that non-diabetic men using semaglutide had a slightly higher risk of erectile dysfunction. In women, as far as I can ascertain, the effect on libido is purely anecdotal. There’s no evidence to suggest that changes would be permanent.

Advertisement

It didn’t get better over the subsequent weeks. I don’t want to deny him sex – why should he have to suffer too? But I’ve been very honest with him and said that I’m not getting anything from it. God help me, but when he started kissing me I’ve even used the words, ‘Just get on with it’.

I respond physically – I kiss him back and I touch him – but I feel nothing. He has tried everything. And I mean everything. He has put in so much effort with massages and trying different ways to excite me. But I’m just not interested. I cannot get aroused in any way. Normally, I orgasm easily, but now there’s nothing there.

Not only has all the pleasure gone from food – I have to force myself to eat – but I don’t feel like drinking alcohol either. I’ve stopped making plans to go out with friends – or for dinner with my husband. And what’s the point of me and Jim going out together or going away if I don’t want to have sex?

I feel as though I’ve lost the pleasures that make life so rich. There’s nothing like a delicious, crisp glass of white wine, a creamy curry or the sheer sweaty pleasure of amazing sex. but I don’t enjoy any of those any more? I’m thinner, but I’m miserable. It’s Hobson’s choice.

Since this happened I’ve Googled ‘Ozempic and lost libido’, and I can see others have reported it as a side effect.

Now Jim is asking how long I’m planning on staying on the Ozempic. I’ve said, for now, I’m going to keep going. I’ve lost ten pounds and I’ve got enough for four more weeks. But I can see that more than a month like this might start to damage our marriage. And it’s too precious to risk that.

So in April I’ll stop with the weekly injections and hope that everything goes back to normal. I’m dying to put on some lovely underwear, feel sexy again with my slimmer figure, and seduce my husband as he deserves!

As told to Alice Smellie. Name has been changed


Read More: World News | Entertainment News | Celeb News

Daily M

Related posts

Vaping almost KILLED me: Mum, 26, was rushed to hospital unable to breathe and dizzy after getting pneumonia from e-cig addiction

BBC Brk News

Analysis reveals nearly 500 rural hospitals that serve millions of Americans are at risk of closing… is YOURS on the chopping block?

BBC Brk News

Arthritis drugs taken by tens of millions of Americans are being secretly ‘tainted’ by hidden ingredients including STEROIDS, FDA warns

BBC Brk News

Leave a Comment